Rosacea and Desonide Cream
Q: I have a really embarrassing case of rosacea. Most of my face is bright
red and covered with broken capillaries and pustules. The only thing that seems
to work for me is desonide cream, but I've heard that it can cause problems
if it's used for a prolonged period of time. The problem is, each time I stop,
my symptoms come back with a vengeance. Can you help?
Dr. Donnica: You are not alone in your struggle with rosacea! It affects
approximately 14 million adult Americans, many of whom aren't even aware that
this common skin disorder has a name. Rosacea affects women more often than men,
especially between ages 30 to 50. Menopause may exacerbate the condition.
Sometimes called "adult acne," rosacea affects the face by causing
redness on the cheeks, nose, chin or forehead, small visible blood vessels,
red bumps or pus-filled pimples, and watery or irritated eyes.
Rosacea can be treated, but it can't be cured. The best prevention may be to
avoid things that make the face red or flushed. Avoid hot drinks, spicy foods,
caffeine, and alcoholic beverages. Use serious sun protection: limit exposure,
wear hats, and use broad-spectrum sunscreens with SPF of 15 or higher. Avoid
extreme hot and cold temperatures. Avoid overheating. Avoid rubbing, scrubbing
or massaging the face. Avoid irritating cosmetics and facial products.
Self-treatment with over-the-counter medicines is not recommended. It's best
to consult with a dermatologist to develop a treatment regimen tailored to your
individual situation. Desonide (also sold under the brand name(s): DesOwen®
Topical; Tridesilon® Topical, Desocort®) is a low to medium-potency
topical anti-inflammatory corticosteroid, which reduces irritation and itching
on the affected areas of the skin. Corticosteroids should not be used long-term
(more than 2 weeks at a time) because of possible side effects. Alternatives
your doctor may recommend include topical or oral prescription antibiotics (e.g.
metronidazole cream or gel or tetracycline); azelaic acid (Finacea); beta-blockers;
or estrogen preparations for those symptoms related to menopausal hot flashes.
Laser treatments are a consideration to treat dilated blood vessels or to remove
excess nose tissue.
Created: 5/1/2004  - Donnica Moore, M.D.